Iowa, 2022

Flash Flooding in Iowa, May 26 to 27, 2022

May 26 to 27, 2022 · NWS DVN · 3 events in 2 counties and zones

Several rounds of showers and thunderstorms developed across all of eastern Iowa, northwest Illinois and far northeast Missouri on the afternoon of Thursday May 26, 2022. These showers and storms formed in response to an area of low pressure moving across eastern Missouri into central Illinois during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of showers and thunderstorms developed across all of eastern Iowa, northwest Illinois and far northeast Missouri on the afternoon of Thursday May 26, 2022. These showers and storms formed in response to an area of low pressure moving across eastern Missouri into central Illinois during the afternoon and evening. This activity slowly rotated around the low, allowing showers and storms to produce torrential rainfall over areas they impacted. During the evening, repeated rounds of showers and storms impacted the city of Danville, IA, and led to flash flooding across the city. Per emergency management, water flowed into homes, apartments, and a school, and washed out several gravel roads on the west side of town. There was an unofficial measured rainfall amount of 9 inches in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 1:57 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 26, 1:57 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
257 PM CDT Thu May 26 2022

.SYNOPSIS...
Issued at 230 PM CDT Thu May 26 2022

Numerous showers and thunderstorms developed early this afternoon
roughly along and south of the I-80 counties, with lower coverage
to the north. The storms have formed along the northern periphery
of a cut-off upper low centered over Missouri.

The primary risks from the strongest cells this afternoon and
evening are gusty winds, torrential rainfall, and isolated hail.
Additionally, a few funnel clouds or brief landspout tornadoes are
possible due to several surface boundaries draped across the area,
providing a source for vertical vorticity. The SPC mesoanalysis
non-supercell tornado parameter and surface vorticity field
highlighted a slight enhanced potential for funnels/brief
landspouts along a corridor from the Quad Cities to Memphis, MO
and another zone from Freeport to Peoria.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 230 PM CDT Thu May 26 2022

The main line of showers and storms currently along the I-80
corridor will continue to shift to the NNW, reaching near and
north of highway 30 late this afternoon/early evening. Additional
scattered storms may pop up north and south of this feature;
however, the areal coverage is expected to decrease through the
evening to early nighttime hours. For late tonight, a pivoting
band of rain with some embedded thunder is forecast to impact
mostly portions of west-central Illinois, especially along/south
of I-80.

After morning showers diminish in the east during the morning,
quiet weather is expected on Friday with highs in the 70s.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 230 PM CDT Thu May 26 2022

Key messages:

1. Pleasant holiday weekend is still expected with temperatures
warming into the 90s by Memorial Day. Becoming breezy Sunday and
Monday.

2. Storm chances return mid week, with the passage of a cold front.

Discussion:

Saturday-Monday...return flow develops as surface high slides east
into the Ohio river valley. 850mb temps will rise to 18C Saturday
and then warm even more to 22C on Sunday/Monday. These warm temps
aloft combined with plentiful sunshine will boost highs into the 80s
Saturday and then lower 90s Sunday/Monday. A nice weekend for any
outdoor activities. The one caveat will be the stronger winds that
are expected Sunday and Monday. A tightening pressure gradient
between departing surface high and a surface low in the Plains and
deep mixing near 850mb will result in sustained south winds of 15-25
mph, with gusts up to 35 mph. In addition, dewpoints in the 60s will
make it feel humid outside especially on Monday. Some models even
show some lower 70 dewpoints, but feel this may not be realized if
we mix as deep as forecast soundings indicate.

Tuesday-Thursday...a deep trough will push east dragging a cold
front through the CWA. Timing of this front varies from the latest
model suite and will need to be watched to determine storm potential
as we draw closer. A nocturnal fropa would lessen the chances for
storms whereas a daytime passage would increase chances.
Temperatures and humidity will decrease behind the front on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1244 PM CDT Thu May 26 2022

Scattered showers and thunderstorms will bring bouts of MVFR/IFR
ceilings and visibilities this afternoon as the activity moves
from south to north through the area. Low clouds may wrap back in
from the NW tonight leading to periods of MVFR/IFR. Expect gusty
winds, heavy rainfall, and potentially hail with the strongest
storms today.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...Uttech
Hazardous weather outlook, May 26, 2:25 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 AM CDT Thu May 26 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of severe thunderstorms this afternoon
and evening, mainly east of a line from Galena, Illinois to
Muscatine, Iowa to Keokuk, Iowa. The main threats are localized
damaging winds and lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Haase

In the hours before

Special weather statement, May 26, 2:34 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT Thu May 26 2022

IAZ053-262100-
Jones IA-
334 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of central Jones County
through 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Center Junction, or 7 miles
east of Anamosa. This storm was nearly stationary.

HAZARD...Landspouts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Onslow and Center Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4215 9128 4222 9109 4209 9099 4204 9115
TIME...MOT...LOC 2033Z 254DEG 3KT 4212 9114

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ervin
Special weather statement, May 26, 2:50 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
350 PM CDT Thu May 26 2022

ILZ001-002-262115-
Jo Daviess IL-Stephenson IL-
350 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of northeastern Jo
Daviess and northwestern Stephenson Counties through 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Stockton, or 18 miles north of
Mount Carroll, moving northwest at 15 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Nora around 405 PM CDT.

Other locations in the path of this storm include Warren and Apple
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4233 8993 4229 9005 4251 9026 4251 8992
TIME...MOT...LOC 2050Z 148DEG 11KT 4237 9003

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ervin
Special weather statement, May 26, 3:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
419 PM CDT Thu May 26 2022

ILZ034-262145-
Hancock IL-
419 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of southwestern Hancock
County through 445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near West Point, or 7 miles south
of Carthage, moving west at 15 mph. If a landspout is reported, a
warning may be issued.

HAZARD...Landspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of southwestern
Hancock County, including the following locations... Sutter, Bentley
and Basco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 9108 4029 9107 4026 9139 4035 9140
TIME...MOT...LOC 2118Z 081DEG 12KT 4032 9119

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Ervin
Special weather statement, May 26, 3:21 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 PM CDT Thu May 26 2022

IAZ052-053-064-065-262200-
Linn IA-Cedar IA-Jones IA-Johnson IA-
421 PM CDT Thu May 26 2022

...Strong thunderstorms will impact portions of northwestern Cedar,
northeastern Johnson, southwestern Jones and southeastern Linn
Counties through 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olin to near West Branch. Movement was
northwest at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Mechanicsville around 425 PM CDT.
  Olin around 435 PM CDT.

Other locations in the path of these storms include Morley, Anamosa,
Mount Vernon and Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4216 9120 4191 9157 4170 9137 4192 9098
TIME...MOT...LOC 2121Z 148DEG 15KT 4196 9111 4175 9138

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, May 26, 3:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
434 PM CDT Thu May 26 2022

IAZ053-262215-
Jones IA-
434 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of central Jones County
through 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Center Junction, or 7 miles east of Anamosa. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Jones
County, including the following locations... Pictured Rocks Wildlife
Area, Camp Courageous, Scotch Grove and Central Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4223 9106 4202 9105 4201 9127 4219 9125
TIME...MOT...LOC 2134Z 207DEG 3KT 4214 9114

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ervin
Special weather statement, May 26, 3:39 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
439 PM CDT Thu May 26 2022

IAZ052-063-064-077-262215-
Linn IA-Iowa IA-Washington IA-Johnson IA-
439 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of central Johnson,
northwestern Washington, southeastern Linn and southeastern Iowa
Counties through 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
University Heights, or near Iowa City, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tiffin around 445 PM CDT.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 230 and 248.
 Interstate 380 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4186 9142 4169 9143 4151 9183 4177 9183
TIME...MOT...LOC 2139Z 059DEG 6KT 4166 9160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ervin

The radar

The Quad Cities radar (KDVN), 77 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Jones

When
May 26, 4:15 PM CST to 10:15 PM CST
Where
Jones County, 0.4 mi S of Scotch Grove to 1.8 mi NNE of Jones County Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.174, -91.121

Time of the event is estimated based on radar. Emergency Manager reported several gravel roads washed out in the Scotch Grove and Central Park areas. Shoulders on roads were also washed out with roads being closed. Additionally, water from Mineral Creek was over the roads. A personal weather station in Scotch Grove reported 2.0 inches of rain.

Flash Flood, Des Moines

When
May 26, 7:30 PM CST to May 27, 4:30 AM CST
Where
Des Moines County, 2.7 mi WNW of Danville to 1.49 mi WSW of Danville Wilson Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.885, -91.348

Water flowing into homes, apartments, and the school. Water flowing over highway in Danville. 2 feet of standing water on Main Street and several gravel roads washed out west of Danville. There was an unofficial report of 9.0 inches of measured rainfall in Danville. Time estimated based on radar and fire/rescue information.

Flash Flood, Des Moines

When
May 26, 8:00 PM CST to May 27, 4:30 AM CST
Where
Des Moines County, 2.57 mi NW of Danville Wilson Arpt to 1.07 mi WSW of Danville Wilson Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.877, -91.353

Law enforcement reported flash flooding causing impassable roads in Danville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021833, 1021834, 1021835.